Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 258, NWS Nashville, TN

September 17, 2002Clay County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 17, 2002, 6:23 PM CDT for Clay County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2002, 6:23 PM CDT (23:23 UTC)
Expired
Sep 17, 2002, 6:45 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Clay County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS54 KOHX 172323
SVRBNA
TNC027-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT TUE SEP 17 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF CELINA...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  NORTHEASTERN CLAY COUNTY BY 640 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

LAT...LON 3654 8565 3641 8549 3659 8528 3664 8545

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:30 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 17, 3:30 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT Tue Sep 17 2002

H5 VORTMAX CONTINUES TO ROTATE NORTHEASTWARD TOWARD THE GREAT LAKES.
ASSOCIATED VORTLOBE EXTENDING SOUTHEAST THROUGH MIDDLE TENNESSEE.
NEXT SYSTEM MOVING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS.

NEXT FRONT MOVES INTO THE MID MISSISSIPPI VALLEY THURSDAY
AND INTO THE MIDSTATE ON FRIDAY. ASSOCIATED H5 SYSTEM IS A
GOOD BIT STRONGER WITH THIS FRONT THAN CURRENT VORT CENTER IN
THE PLAINS. FRONT EVENTUALLY MOVES CLOUDINESS OUT OF THE MIDSTATE
LATE FRIDAY NIGHT. SATURDAY AND SUNDAY LOOK RAIN FREE AS SURFACE
RIDGE MOVES INTO THE MIDSTATE. MONDAY AND TUESDAY HAVE A CHANCE OF
PRECIP DUE MAINLY TO ANOMALOUS SYSTEM THAT MRF GENERATES OVER
FLORIDA AND THE BAHAMAS. FAIRLY STRONG RIDGE THEN SLIDES DOWN THE
EAST SIDE OF THE ROCKIES MONDAY TUESDAY.

.BNA...NONE.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:53 PM CDTSevere Thunderstorm WarningOHXClay12 min
Sep 17, 6:55 PM CDTSevere Thunderstorm WarningOHXPickett35 min
Sep 17, 6:56 PM CDTSevere Thunderstorm WarningOHXClay9 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.